Alert archive / California / High Surf Advisories in 2009

High Surf Advisory 8, NWS San Diego, CA

December 7, 2009San Diego County, California

NWS San Diego, CA issued this high surf advisory at Dec 7, 2009, 7:45 AM PST for San Diego County, California. It took effect at Dec 7, 2009, 10:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2009, 7:45 AM PST (15:45 UTC)
In effect from
Dec 7, 2009, 10:00 AM PST
Expired
Dec 7, 2009, 6:29 PM PST
In force
8 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 7, 2:30 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 7, 2:30 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST MON DEC 7 2009

.SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS SOUTHERN
CALIFORNIA TODAY THROUGH TONIGHT...BRINGING HEAVY RAIN...A LOT OF
MOUNTAIN SNOW...AND STRONG WINDS. A WARMER...WEAKER COLD FRONT WILL
BRING LIGHT RAIN THURSDAY INTO FRIDAY. MOSTLY CLOUDY NEXT WEEKEND
WITH CHANCES OF RAIN AS A MOIST PACIFIC WARM FRONT MOVES BY MOSTLY
TO THE NORTH OF THE AREA.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

A COLD 527 POSITIVE TILT TROF CONTINUES TO DEVELOP OVER N CALIF.
THIS PUTS US IN STRONG MOIST 555 W FLOW ALOFT WHICH WILL CAUSE AREAS
OF LIGHT...WARM-SECTOR PRECIP AS THE TROF APPROACHES THIS MORNING.

THE TROF INTENSIFIES UNDER A 150 KT JET MAX...PRODUCING A LARGE...
STRONG COLD FRONT...THAT WILL COME THROUGH SOCAL BETWEEN 10 AM AND
10 PM TODAY. S-SW SURFACE FLOW AND STRONG W FLOW ALOFT...ALONG WITH
INSTABILITY...WILL PRODUCE HEAVY RAIN AND MT SNOW. THE WINTER STORM
WARNING AND THE FLASH FLOOD WATCH LOOK GOOD. STORM TOTALS SHOULD
RANGE FROM 1 TO 2 INCHES IN COASTS AND VALLEYS AND 2 TO 4 INCHES IN
THE LOW ELEV MTS. THE HEAVY RAIN COULD CAUSE MUD SLIDES AND DEBRIS
FLOWS IN AND BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN. THERE
MAY ALSO BE FLOODING OF POORLY DRAINED STREETS AND LOW LYING AREAS.
THE SNOW LEVEL WILL BE 5500 FT THIS PM...LOWERING TO 4000 FT TONIGHT
WITH 1 FT OF SNOW AT RESORT LEVEL AND 2-3 FEET AT HIGHER ELEVATIONS.
EVEN SAN DIEGO MTS SHOULD GET 1/2 FT OF SNOW. STRONG SW WINDS COULD
CAUSE SNOW AND BLOWING SNOW WITH NEAR BLIZZARD CONDITIONS AT TIMES.

THE STRONG HELICITY AND INSTABILITY ASSOCIATED WITH THE FRONT COULD
PRODUCE ISOLATED TSTORMS AND WATERSPOUTS THIS PM. WILL NOT PUT THAT
IN THE GRIDS...BUT IT WILL BE SOMETHING TO WATCH FOR.

BY MIDNIGHT...THE FRONT AND THE MAIN PRECIP WILL  HAVE FINISHED. BUT
AN INTENSE 992 MB LOW OVER NW ARIZONA WILL CAUSE 17 MB ONSHORE
PRESSURE GRADIENTS. THUS HIGH WIND WARNINGS WILL CONTINUE IN THE MTS
AND DES...PARTICULARLY IN SAN DIEGO COUNTY...TONIGHT INTO TUE.
LINGERING SHOWERS TUE AM.

PARTLY CLOUDY AND BREEZY TUE PM WITH 564 WNW FLOW ALOFT. A VERY COLD
AIR MASS WILL STILL BE IN PLACE IN THE WAKE OF THE FRONT...SO FROST
OR FREEZE CONDITIONS ARE POSSIBLE TUE NIGHT. WARMER AND CLEARER WED
UNDER A WEAK 567 RIDGE.

564 WEST FLOW ALOFT...A WEAK COLD FRONT...AND A VERY DEEP MARINE
LAYER WILL BRING PERIODS OF LIGHT RAIN OR DRIZZLE THU INTO FRI WITH
1/4 INCH OF RAIN ON THE FLATS. EXPECT SNOW LEVELS TO BE ABOVE 6000
FT WITH WITH 2-4 INCHES OF SNOW AT THE RESORTS UNDER 564 FLOW ALOFT.

WARM...STRONG ZONAL FLOW PATTERN SETS UP BY THE WEEKEND...WITH A LOT
OF MOISTURE STAYING NORTH OF US. LOOKS LIKE WE WILL BE ON THE DRY
SOUTHERN SIDE OF THE JET STREAM UNDER MOSTLY 570 WEST FLOW ALOFT.
MAY MANAGE TO GET 1/4 TO 1/2 INCH OF RAIN ON THE FLATS DUE TO THICK
MID AND HIGH CLOUDS. RAIN COULD ENHANCE SNOW MELT.

CLEARING AND WARMER EARLY NEXT WEEK UNDER A 580 UPPER RIDGE AND WEAK
ONSHORE FLOW.

&&

.AVIATION...
071030Z...BROKEN TO OVERCAST CLOUDS BASED 3000-4000 FT MSL MERGING
WITH HIGHER LAYERS TO ABOUT 6500 FEET MSL...WILL BECOME MORE SOLID
AND BASES WILL LOWER GRADUALLY INTO MIDDAY. BASES AROUND 1000-2000
FT MSL AND LOCAL VISIBILITIES 3 TO 5 MILES CAN BE EXPECTED IN
HEAVIER RAIN DURING MAINLY THE LATE MORNING AND AFTERNOON. MOUNTAINS
WILL BE MOSTLY OBSCURED IN CLOUDS AND PRECIPITATION...AND WILL HAVE
STRONG UP AND DOWNDRAFTS AND WIND SHEAR. STRONG SOUTH TO SOUTHWEST
WINDS WITH GUSTS 40 TO 50 KNOTS POSSIBLE AT KSAN. EXPECT COLD
FRONTAL PASSAGE AROUND 00Z THIS AFTERNOON WITH WINDS SHIFTING TO
WESTERLY. SMALL

&&

.MARINE...
A STRONG COLD FRONT WILL BRING HAZARDOUS SEAS AND WINDY CONDITIONS
TODAY THROUGH TUESDAY MORNING. THERE WILL BE A GALE WARNING FOR THE
INNER AND OUTER WATERS THROUGH TUESDAY MORNING. A RAPID RISE IN
WESTERLY SWELL WILL ACCOMPANY THE FRONT MONDAY EVENING...THEN
DECREASE EARLY TUESDAY. A HIGH RIP CURRENT RISK WILL DEVELOP THIS
AFTERNOON AS SWELL AND SURF RISE RAPIDLY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...SEE LAXWSWSGX.
HIGH WIND WARNING...SEE LAXNPWSGX.
GALE WARNING...SEE LAXMWWSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...SMALL
Hazardous weather outlook, Dec 7, 4:00 AM PST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON DEC 7 2009

CAZ042-043-048-050-055>058-060>062-081200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS SOUTHERN CALIFORNIA
TODAY THROUGH TONIGHT...BRINGING...

* RAIN...HEAVY AT TIMES...WITH POSSIBLE FLASH FLOODING AND DEBRIS
  FLOWS IN AND BELOW BURN AREAS...AND LOCAL URBAN AND SMALL STREAM
  FLOODING.

* A LOT OF MOUNTAIN SNOW ABOVE 6000 FEET...WITH A WINTER STORM
  WARNING IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
  MOUNTAINS FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT...

* HIGH WIND WARNINGS WITH STRONG SOUTH TO WEST WINDS...
  WITH GUSTS OF 60 MPH POSSIBLE. STRONGEST WINDS WILL BE WITH
  THE PASSAGE OF THE COLD FRONT THIS EVENING...

* HAZARDOUS BOATING CONDITIONS DUE TO GALE FORCE WINDS AND
  STEEP SEAS IN THE INNER AND OUTER WATERS FROM MID MORNING
  THROUGH LATE MONDAY NIGHT...

* ABOVE NORMAL SURF AT THE BEACHES LATE TODAY THROUGH TUESDAY
  WITH SOME SETS WELL OVER 6 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

* FROST POSSIBLE IN THE COASTS AND VALLEYS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA TONIGHT BUT MAY BE NEEDED TODAY.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 7:09 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego25 hr
Dec 7, 2:19 AM PSTGale WarningSGX20 hr
Dec 7, 2:54 AM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego27 hr
Dec 7, 7:57 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego19 hr

Nearby

High Surf Advisories in California, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.